Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the spacings between the successive zeros of the Laguerre polynomials


Authors: Stéphane Chrétien and Sébastien Darses
Journal: Proc. Amer. Math. Soc. 143 (2015), 4383-4388
MSC (2010): Primary 33C45; Secondary 26C10
DOI: https://doi.org/10.1090/proc/12574
Published electronically: April 21, 2015
MathSciNet review: 3373936
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We propose a simple uniform lower bound on the spacings between the successive zeros of the Laguerre polynomials $ L_n^{(\alpha )}$ for all $ \alpha >-1$. Our bound is sharp regarding the order of dependency on $ n$ and $ \alpha $ in various ranges. In particular, we recover the orders given in a work of Ahmed, Laforgia and Muldoon (1982) for $ \alpha \in (-1,1]$.


References [Enhancements On Off] (What's this?)

  • [1] S. Ahmed, A. Laforgia, and M. E. Muldoon, On the spacing of the zeros of some classical orthogonal polynomials, J. London Math. Soc. (2) 25 (1982), no. 2, 246-252. MR 653383 (83d:34051), https://doi.org/10.1112/jlms/s2-25.2.246
  • [2] Kanti B. Datta and B. M. Mohan, Orthogonal functions in systems and control, Advanced Series in Electrical and Computer Engineering, vol. 9, World Scientific Publishing Co., Inc., River Edge, NJ, 1995. MR 1412142 (98c:93003)
  • [3] Holger Dette and Lorens A. Imhof, Uniform approximation of eigenvalues in Laguerre and Hermite $ \beta $-ensembles by roots of orthogonal polynomials, Trans. Amer. Math. Soc. 359 (2007), no. 10, 4999-5018 (electronic). MR 2320657 (2009d:60077), https://doi.org/10.1090/S0002-9947-07-04191-8
  • [4] Dimitar K. Dimitrov and Geno P. Nikolov, Sharp bounds for the extreme zeros of classical orthogonal polynomials, J. Approx. Theory 162 (2010), no. 10, 1793-1804. MR 2728047 (2011i:42049), https://doi.org/10.1016/j.jat.2009.11.006
  • [5] J. Faraut, Logarithmic Potential Theory, Orthogonal Polynomials, and Random Matrices, CIMPA School, Hammamet, September 2011. Lecture notes available at http://www.math.jussieu.fr/ faraut/CIMPA-2011-JF.pdf.
  • [6] Willi Freeden and Martin Gutting, Special functions of mathematical (geo-)physics, Applied and Numerical Harmonic Analysis, Birkhäuser/Springer Basel AG, Basel, 2013. MR 3027119
  • [7] Luigi Gatteschi, Asymptotics and bounds for the zeros of Laguerre polynomials: a survey, J. Comput. Appl. Math. 144 (2002), no. 1-2, 7-27. MR 1909981 (2003c:33012), https://doi.org/10.1016/S0377-0427(01)00549-0
  • [8] Herbert W. Hethcote, Bounds for zeros of some special functions, Proc. Amer. Math. Soc. 25 (1970), 72-74. MR 0255909 (41 #569)
  • [9] S. Finch, http://www.people.fas.harvard.edu/$ \sim $sfinch/csolve/bs.pdf
  • [10] Mourand E. H. Ismail and Xin Li, Bound on the extreme zeros of orthogonal polynomials, Proc. Amer. Math. Soc. 115 (1992), no. 1, 131-140. MR 1079891 (92h:33019), https://doi.org/10.2307/2159575
  • [11] Ilia Krasikov, On extreme zeros of classical orthogonal polynomials, J. Comput. Appl. Math. 193 (2006), no. 1, 168-182. MR 2228713 (2006m:42046), https://doi.org/10.1016/j.cam.2005.05.029
  • [12] I. V. Krasovsky, Asymptotic distribution of zeros of polynomials satisfying difference equations, J. Comput. Appl. Math. 150 (2003), no. 1, 56-70. MR 1946882 (2004b:33008), https://doi.org/10.1016/S0377-0427(02)00564-2
  • [13] Gábor Szegő, Orthogonal polynomials, 4th ed., American Mathematical Society, Providence, R.I., 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. MR 0372517 (51 #8724)
  • [14] Roman Vershynin, Introduction to the non-asymptotic analysis of random matrices, Compressed sensing, Cambridge Univ. Press, Cambridge, 2012, pp. 210-268. MR 2963170

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33C45, 26C10

Retrieve articles in all journals with MSC (2010): 33C45, 26C10


Additional Information

Stéphane Chrétien
Affiliation: Laboratoire de Mathématiques, UMR 6623, Université de Franche-Comté, 16 route de Gray, 25030 Besancon, France
Email: stephane.chretien@univ-fcomte.fr

Sébastien Darses
Affiliation: I2M, UMR 6632, Aix-Marseille Université, Technopôle Château-Gombert, 39 rue Joliot Curie, 13453 Marseille Cedex 13, France — and — Université de Franche-Comté, 16 route de Gray, 25030 Besancon, France
Email: sebastien.darses@univ-amu.fr

DOI: https://doi.org/10.1090/proc/12574
Received by editor(s): March 10, 2014
Received by editor(s) in revised form: June 20, 2014
Published electronically: April 21, 2015
Communicated by: Sergei K. Suslov
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society